A rare case of a woman with acute intermittent porphyria (AIP) complicated by posterior reversible encephalopathy syndrome (PRES), a neurological disorder characterized by seizures, was described in a report.
Because some common anti-seizure therapies can exacerbate porphyria symptoms, this case highlights the importance of accurate diagnosis in avoiding harm through treatment, its scientists said.
The report, “Acute Intermittent Porphyria Presenting with Posterior Reversible Encephalopathy Syndrome: A Rare Cause of Abdominal Pain and Seizures,” was published in the Indian Journal of Critical Care Medicine.
AIP is caused by a deficiency in the enzyme porphobilinogen (PBG) deaminase, also called hydroxymethylbilane synthase, resulting in a toxic accumulation of compounds called porphyrins. The disorder is characterized by acute bouts of abdominal pain and diverse neurological and psychiatric symptoms, induced by medication, surgery, stress, diet, or infections.
Diagnosis of AIP, achieved by measuring levels of the porphyrin PBG in urine, is often delayed because of its diverse clinical symptoms. AIP is typically treated with a high carbohydrate diet and infusions of glucose, as well as medications to manage specific symptoms.
In rarer cases, AIP is associated with PRES, a condition characterized by brain swelling, headaches, seizures, visual disturbances, and psychiatric symptoms. PRES-associated seizures can be treated with anti-epileptic medications. However, many common anti-epileptics, such as phenytoin and barbiturates, worsen AIP symptoms. An accurate diagnosis is critical to developing a safe and effective treatment plan.
This case study describes the diagnosis and treatment of a 20-year-old woman with AIP and PRES. She experienced irregular bouts of abdominal pain and vomiting over 20 days, along with a burning and tingling sensation in her lower limbs for three to five days before being admitted to the hospital. Previous diagnostic imaging of the abdomen was inconclusive.
At hospital admission, the patient had hypertension (high blood pressure) and abdominal pain. On her second day in the hospital, she experienced a generalized tonic-clonic seizure that caused loss of consciousness. She was transferred to the intensive care unit where she experienced another seizure, which was treated with an injection of lorazepam and the anti-epileptic levetiracetam. The patient also received labetalol, a hypertension treatment.
A brain MRI revealed signs of PRES and heterotopia, or abnormal positioning of nerve cells in the brain, a condition common to people with epilepsy. Further brain imaging indicated moderate alterations to brain structure or function.
Porphyria was diagnosed with a urine PBG test, and a standard treatment of dextrose (a glucose substitute) infusion and a high carbohydrate diet was initiated. Genetic testing later confirmed the AIP diagnosis. The patient’s neuropsychiatric symptoms were treated with benzodiazepines, and lower limb pain was treated with gabapentin.
Eight days into treatment, still experiencing persistent abdominal pain, the woman was given four injections of the porphyria treatment hematin. By day 10, her abdominal pain, lower limb sensations, neuropsychiatric symptoms, and hypertension eased. The patient’s treatment plan of antihypertensive medication and antiepileptics (specifically, levetiracetam and brivaracetam) was optimized, and she was discharged after a total of two weeks.
Overall, the case suggests that careful diagnosis is necessary when patients experience unexplained abdominal pain in conjunction with seizures.
“Abdominal pain with neurological symptoms should prompt consideration of porphyria,” the researchers wrote. “Recognition of this association [porphyria and PRES] is important to prevent precipitating further attacks of porphyria due to inappropriate antiepileptics.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?